What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 6:29 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 20, 6:29 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
729 PM EDT Thu Jul 20 2023
.SYNOPSIS...
A weak front will stall over or near our area late this week
through early next week, followed by high pressure toward the
middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The Storm Prediction Center has issued Severe Thunderstorm Watch
#529 in effect for the entire forecast area except the offshore
GA waters until 1 am Friday. We continue to watch an expanding
MCS over northern GA/SC pushing southeast into a very unstable,
untapped airmass. Over our area, SBCAPE ranges from 3,000-3,500
J/kg, LIs are -7C, DCAPE ranges from 800 over southern SC to
1200 J/kg over far southern GA. Effective bulk shear is
currently around 25 kt over southern SC but is forecast to
increase to 30-35 kt by late evening as the upper vort
approaches.
Isolated strong/severe convection has been developing over
eastern Berkeley County, SC but so far this activity has not
expanded. The sea breeze is very slowly pushing inland and could
eventually intersect what little convection has already
developed, potentially resulting in some expansion in coverage.
The main concern is the upstream MCS trekking southeast. This
activity would probably not reach our far northwest zones until
after 830 PM, pushing off the coast by midnight, assuming it
holds together that entire time. The main concern will be
damaging straight line winds, though a few cells could contain
marginally severe hail as well.
Even after the main MCS moves through late this evening and
early Friday morning, we could see additional convection moving
through late tonight, though probably not severe.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As the upper ridge over the north central Gulf Coast continues
to weaken, a quasi-zonal flow will develop over the Southeast. A
weak surface front will sag southeast and stall over or near the
forecast area through the weekend. Mid-levels will become less
capped and more conducive to convective development. Occasional
upper shortwaves are expected to drop through the area, but
timing these features will be nearly impossible.
On Friday, the sea breeze will likely remain pinned near the
coast for much of the day due to deep westerly flow. A shortwave
may drop into southeast GA late in the afternoon or early in the
evening, bringing a cluster of thunderstorms. The environment
should be quite favorable for strong thunderstorms given CAPE >
2,000 J/kg, DCAPE > 1,000 J/kg, Lifted Indices around -8C, and
25-30 kt of bulk shear. All of our southeast GA zones and a
portion of southern SC is highlighted in a Slight Risk from the
Storm Prediction Center. High temps will reach the mid to upper
90s with dewpoints in the low to mid 70s, at least earlier in
the day. Dewpoints may mix out a bit during the hours of highest
temps, so heat indices will probably top out no higher than
110F.
A very moist environment will exist Saturday through Sunday,
particularly across southeast GA where PWATs could exceed 2.2".
As a weak upper trough pattern develops and several shortwaves
move through, we should see considerable convective development,
mainly during the peak heating hours. The greatest coverage is
expected over southeast GA where the deeper moisture will
reside. High temps will be in the low to mid 90s both days.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A fairly typical summertime pattern will develop next week as
the upper trough shifts east and a broad upper ridge sets up.
Mainly diurnal convection is expected with highs temps in the
low 90s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The main aviation concern is the potential for a cluster of
thunderstorms to move through late this evening into the early
Friday morning hours. High-res guidance indicates the most
likely trajectory for the storms is through southeast SC
between 02-05Z. It's less clear if KSAV will be directly
impacted. We cannot rule out isolated convection again later
tonight but chances are too low to include in 00Z TAFs.
More storms could develop and move through on Friday, but the
timing details are murky. Some showers or storms could move
through during the morning but the best chance will be during
the evening as another upper disturbance moves through.
Extended Aviation Outlook: Mainly VFR, outside brief convection
at any of the terminals.
&&
.MARINE...
A slightly enhanced gradient will result in some 25 kt gusts
tonight. Based on the 18Z guidance, the best chance for 25 kt
gusts will be through the early morning hours, with winds
beginning to taper off late tonight. We therefore updated the
forecast to trim back the end time of the Small Craft Advisories
to 4 am Friday.
A weak front will meander near the waters Friday through early
next week, resulting in somewhat sporadic wind directions.
However, wind speeds should generally be no higher than 15 kt.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for AMZ350-352-354-
374.
&&
NEAR TERM...Adam/JRL
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL
MARINE...Adam/JRLHazardous weather outlook, Jul 20, 6:05 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
705 PM EDT Thu Jul 20 2023
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-212315-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
705 PM EDT Thu Jul 20 2023
...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat: Heat indices could reach 110 degrees on Friday. Heat
Advisories could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-212315-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
705 PM EDT Thu Jul 20 2023
...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 1 AM EDT FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-212315-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
705 PM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 20, 5:12 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
612 PM EDT Thu Jul 20 2023
SCZ045-202300-
Inland Berkeley-
612 PM EDT Thu Jul 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 612 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles northeast of
Eadytown to Gourdin, and moving southeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Moncks Corner, Saint Stephen, Bonneau, Jamestown, Southern Lake
Moultrie, Northern Lake Moultrie, Bonneau Beach, and Old Santee Canal
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7996 3343 7987 3343 7988 3340 7985
3337 7980 3338 7979 3332 7974 3332 7970
3328 7961 3315 8008 3349 8014 3350 8012
3350 8009 3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2212Z 324DEG 23KT 3352 8007 3350 7987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 20, 7:29 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
829 PM EDT Thu Jul 20 2023
SCZ050-210115-
Charleston-
829 PM EDT Thu Jul 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 829 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hampton Plantation State Park, or near
McClellanville, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Cape Romain, Santee Coastal Reserve, Hampton Plantation State Park,
and Cape Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3307 7931 3299 7933 3301 7938 3316 7948
3321 7947 3321 7945 3322 7944 3316 7937
3314 7927 3310 7927
TIME...MOT...LOC 0029Z 313DEG 16KT 3318 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 20, 7:50 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
850 PM EDT Thu Jul 20 2023
GAZ087-088-SCZ040-210130-
Jenkins-Screven-Allendale-
850 PM EDT Thu Jul 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, JENKINS AND
ALLENDALE COUNTIES...
At 849 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near New Ellenton to
6 miles east of Waynesboro to near Wadley, and moving southeast at 45
mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Butts, Fairfax, Hiltonia, Sycamore, and
Rocky Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8154
3311 8137 3312 8120 3309 8116 3271 8142
3264 8181 3265 8184 3261 8201 3266 8208
3283 8215
TIME...MOT...LOC 0049Z 296DEG 39KT 3336 8171 3312 8190 3284 8243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 20, 8:14 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
914 PM EDT Thu Jul 20 2023
SCZ045-210200-
Inland Berkeley-
914 PM EDT Thu Jul 20 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 914 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Saint Stephen, or 17 miles north of Moncks
Corner, moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Saint Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach, and Eastern Lake Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3343 7987 3343 7988 3340 7985
3337 7978 3323 7982 3327 8030 3330 8025
3338 8024 3339 8022 3345 8022 3345 8014
3348 8015 3350 8012 3350 8009 3351 8008
3351 7999
TIME...MOT...LOC 0114Z 266DEG 20KT 3345 8003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH